Ohio, 2019Winter Weather and Astronomical Low Tide in Ohio, December 17, 2019
December 17, 2019 · NWS PBZ · 3 events in 3 counties and zones
An initial shortwave ahead of a trough over the central CONUS crossed the region on December 16th. Snow fell initially, with accumulations of 1 to 3 inches reported by the morning hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An initial shortwave ahead of a trough over the central CONUS crossed the region on December 16th. Snow fell initially, with accumulations of 1 to 3 inches reported by the morning hours. However, a mix with freezing rain occurred as a warm layer developed aloft. Generally light freezing rain accumulations of a tenth of an inch or less were reported, with the most notable icing occurring in Columbiana County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 17, 12:06 AM EST, 54 minutes earlier.
Area forecast discussion, Dec 17, 12:06 AM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1206 AM EST Tue Dec 17 2019
.SYNOPSIS...
A wintry mix of rain, snow, and freezing rain will impact the region
tonight through Tuesday with crossing low pressure. A reinforcing
cold front should return snow showers on Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Updated POPs, temperatures and weather types based on observations,
radar, and near term models. This results in little change in the
overall forecast. Previous...Regional radar mosaics suggest an
enhanced band of precipitation impacting southern portions of the
forecast area. Precipitation rates are being enhanced by a strong jet
streak on the van of a secondary shortwave troughs traversing across
the region. This area of precipitation should gradually advance
northward as an associated surface low treks ne across the Ohio
Valley tonight. This will result in a variety of wintry precipitation
types for the region tonight as warm advection and frontogenesis
occurs in SW flow aloft.
For areas along and south of the I-70 corridor, strong warm
advection should support predominately rain through pre- dawn
Tuesday. High resolution models suggest an additional 1.00 to 1.50
inches of precipitation can be expected and given runoff and lack of
greenery, flooding concerns should remain elevated through the
duration of the night. As such, Areal Flood Watches and Warnings are
in effect for portions of the area.
North of the I-70 corridor can expect a wintry mix of rain, freezing
rain, sleet, and snow through early Tuesday, with a glaze of ice
accumulation followed by a couple of inches of snowfall expected. As
such a Winter Weather Advisory remains in effect for this region
through early Tuesday.
Lastly, an Ice Storm Warning remains in effect for Garrett County.
Various mesonet sites and 2G4 (McHenry) show the temperature has held
steady between around 27 and 30 degrees throughout the county. The
low track (Tennessee Valley towards West Virginia) will maintain an
easterly surface/near-surface flow, keeping the surface colder and
essentially decoupled from the air above it. Light rain / drizzle
will efficiently freeze on contact on untreated surfaces. As rainfall
rates increase, ice is still expected to accrue, but accumulation
will be limited as run-off increases. Between a quarter and half inch
of ice accumulation is likely, with the eastern half of the country
receiving the highest amounts.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The wintry mix should change to all snow in cold advection Tuesday as
the sfc low moves E/NE of the area, and the upper trough crosses,
though accumulation should be light.
A reinforcing cold front will cross on Wednesday. 850mb air near -20
Celsius moving over the Great Lakes will promote widespread snow
showers on Wednesday. The snow showers should gradually diminish
Wednesday night as high pressure builds in. Temperatures should
average below seasonable levels.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Generally dry weather is expected Thursday and Friday as ridging sets
up across the region ahead of an approaching trough. The trough
should return slight/low chances for snow showers Saturday before
dry weather returns under high pressure Sunday.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Mainly IFR restrictions are expected tonight as wintry precip
overspreads the area with approaching low pressure. The freezing
line will advance north of PIT overnight with RA/SN/FZRA mix
expected for northern areas and mostly RA to the south. A transition
to snow showers is expected for most sites near dawn Tues morning
with cold advection in NW flow. Slow improvement to MVFR is expected
during the afternoon.
.Outlook...
Restrictions are likely through Wednesday with crossing low pressure
and cold advection/lake enhanced snow showers.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until 11 AM EST Tuesday for MDZ001.
Ice Storm Warning until 11 AM EST Tuesday for MDZ001.
OH...Winter Weather Advisory until 11 AM EST Tuesday for OHZ039>041-
048>050-057-058.
PA...Winter Weather Advisory until 11 AM EST Tuesday for PAZ007>009-
013>016-020>023-029-073-074-076.
Flood Watch until 11 AM EST Tuesday for PAZ021-029-031-073>076.
WV...Winter Weather Advisory until 11 AM EST Tuesday for WVZ001-002.
Flood Watch until 11 AM EST Tuesday for WVZ004-012-021-509>514.
&&Hazardous weather outlook, Dec 16, 4:14 PM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
414 PM EST Mon Dec 16 2019
PAZ031-075-WVZ004-012-021-509>514-172115-
Greene-Fayette-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
414 PM EST Mon Dec 16 2019
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for southwest Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-023-WVZ001-002-
172115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-Hancock-Brooke-
414 PM EST Mon Dec 16 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST TUESDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania, northern West Virginia and the
northern panhandle of West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ021-029-073-074-076-172115-
Allegheny-Washington-Westmoreland-Westmoreland Ridges-Fayette Ridges-
414 PM EST Mon Dec 16 2019
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for southwest Pennsylvania and
western Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ059-068-069-WVZ003-172115-
Belmont-Noble-Monroe-Ohio-
414 PM EST Mon Dec 16 2019
This Hazardous Weather Outlook is for east central Ohio and the
northern panhandle of West Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-172115-
Garrett-
414 PM EST Mon Dec 16 2019
...ICE STORM WARNING IN EFFECT UNTIL 11 AM EST TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for western Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Ice Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Dec 16, 9:01 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 PM EST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM FREEZING RAIN BITTINGER 39.60N 79.22W
12/16/2019 M0.30 INCH GARRETT MD TRAINED SPOTTER
&&
EVENT NUMBER PBZ1903277
RACKLEYWinter Weather, Columbiana
- When
- December 17, 1:00 AM EST to 7:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- Social Media
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Roughly 0.10 of an inch of ice was measured on flat surfaces by a social media user.
Astronomical Low Tide, Harrison
- When
- December 17, 1:00 AM EST to 7:00 AM EST
- Where
- Harrison forecast zone
- Reported by
- Social Media
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
A light glaze of icing was reported at Freeport.
Winter Weather, Tuscarawas
- When
- December 17, 1:00 AM EST to 7:00 AM EST
- Where
- Tuscarawas forecast zone
- Reported by
- ASOS
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
The New Philadelphia ASOS reported .03 inch of ice accretion by 8 AM.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Georgia, December 17, 2019$687,000 · EF2 · 10 events
- High Wind and Strong Wind in California, December 17, 2019$45,000 · 63 kt wind · 8 events
- Tornado and Damaging Winds in Alabama, December 17, 2019$36,000 · EF0 · 5 events
- Dense Fog in Virginia, December 17, 201917 events
- Dense Fog in Maryland, December 17, 201912 events
- High Wind in California, December 17, 201979 kt wind · 11 events
- Flooding in West Virginia, December 17, 20197 events
- Winter Weather in Pennsylvania, December 17, 20196 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 17, 20194 events
- Winter Weather in Vermont, December 17, 20193 events
- Dense Fog in West Virginia, December 17, 20193 events
- Damaging Winds in Georgia, December 17, 2019$500 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869757, 869939, 869941.